Advertisement

Mathematische Annalen

, Volume 352, Issue 1, pp 113–131 | Cite as

Power series and analyticity over the quaternions

  • Graziano Gentili
  • Caterina Stoppato
Article

Abstract

We study power series and analyticity in the quaternionic setting. We first consider a function f defined as the sum of a power series \({\sum\nolimits_{n \in \mathbb{N}} q^n a_n}\) in its domain of convergence, which is a ball B(0, R) centered at 0. At each \({p \in B(0,R)}\), f admits expansions in terms of appropriately defined power series centered at p, namely \({\sum\nolimits_{n \in \mathbb{N}} (q-p)^{*n} b_n}\). The expansion holds in a ball Σ(p, R − |p|) defined with respect to a (non-Euclidean) distance σ. We thus say that f is σ-analytic in B(0, R). Furthermore, we remark that Σ(p, R − |p|) is not always a Euclidean neighborhood of p; when it is, we say that f is strongly analytic at p. It turns out that f is strongly analytic in a neighborhood of \({B(0,R) \cap \mathbb{R}}\) that can be strictly contained in B(0, R). We then relate these notions of analyticity to the class of quaternionic functions introduced in Gentili and Struppa (Adv. Math. 216(1):279–301, 2007), and recently extended in Colombo et al. (Adv. Math. 222(5):1793–1808, 2009) under the name of slice regular functions. Indeed, σ-analyticity proves equivalent to slice regularity, in the same way as complex analyticity is equivalent to holomorphy. Hence the theory of slice regular quaternionic functions, which is quickly developing, reveals a new feature that reminds the nice properties of holomorphic complex functions.

Mathematics Subject Classification (2000)

30G35 30B10 30G30 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Colombo F., Sabadini I.: On some properties of the quaternionic functional calculus. J. Geom. Anal. 19(3), 601–627 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Colombo F., Gentili G., Sabadini I., Struppa D.C.: A functional calculus in a noncommutative setting. Electron. Res. Announc. Math. Sci. (electronic) 14, 60–68 (2007)MathSciNetGoogle Scholar
  3. 3.
    Colombo F., Sabadini I., Struppa D.C.: A new functional calculus for noncommuting operators. J. Funct. Anal. 254(8), 2255–2274 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Colombo F., Gentili G., Sabadini I., Struppa D.: Extension results for slice regular functions of a quaternionic variable. Adv. Math. 222(5), 1793–1808 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Colombo F., Gentili G., Sabadini I.: A Cauchy kernel for slice regular functions. Ann. Global Anal. Geom. 37, 361–378 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Cullen C.G.: An integral theorem for analytic intrinsic functions on quaternions. Duke Math. J. 32, 139–148 (1965)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    De Leo S., Rotelli P.P.: Quaternionic analyticity. Appl. Math. Lett. 16(7), 1077–1081 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Eilenberg S., Niven I.: The fundamental theorem of algebra for quaternions. Bull. Am. Math. Soc. 50, 246–248 (1944)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Gentili G., Stoppato C.: Zeros of regular functions and polynomials of a quaternionic variable. Michigan Math. J. 56(3), 655–667 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Gentili G., Stoppato C.: The open mapping theorem for regular quaternionic functions. Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) VIII(4), 805–815 (2009)MathSciNetGoogle Scholar
  11. 11.
    Gentili G., Struppa D.C.: A new theory of regular functions of a quaternionic variable. Adv. Math. 216(1), 279–301 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Hoshi S., Ochiai H.: On analytic functions of quaternion functions. Mem. Fac. Eng. Miyazaki Univ. 4, 18 (1964)MathSciNetGoogle Scholar
  13. 13.
    Lam, T.Y.: A first course in noncommutative rings. In: Graduate Texts in Mathematics, vol. 131. Springer-Verlag, New York (1991)Google Scholar
  14. 14.
    Niven I.: Equations in quaternions. Am. Math. Monthly 48, 654–661 (1941)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Pumplün S., Walcher S.: On the zeros of polynomials over quaternions. Commun. Algebra 30(8), 4007–4018 (2002)CrossRefzbMATHGoogle Scholar
  16. 16.
    Remmert, R.: Theory of complex functions. In: Graduate Texts in Mathematics, chap. 5 Sect. 3, vol. 122, pp. 151–152. Springer-Verlag, New York, Readings in Mathematics (1991)Google Scholar
  17. 17.
    Sudbery A.: Quaternionic analysis. Math. Proc. Cambridge Philos. Soc. 85(2), 199–224 (1979)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  1. 1.Dipartimento di Matematica “U. Dini”Università di FirenzeFirenzeItaly

Personalised recommendations